Alert archive / Iowa / Frost Advisories in 2022
Frost Advisory 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this frost advisory at Sep 27, 2022, 2:31 PM CDT for 4 states. It took effect at Sep 28, 2022, 1:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2022, 2:31 PM CDT (19:31 UTC)
- In effect from
- Sep 28, 2022, 1:00 AM CDT
- Expired
- Sep 28, 2022, 8:00 AM CDT
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
All 27 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 56 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2111 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
168 WWUS73 KFSD 271931 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 231 PM CDT Tue Sep 27 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-SDZ039-040-055-056-062-067-071-280500- /O.NEW.KFSD.FR.Y.0002.220928T0600Z-220928T1300Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dakota-Kingsbury-Brookings-Lake-Moody-Minnehaha- Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, South Sioux City, De Smet, Arlington, Lake Preston, Brookings, Madison, Orland, Flandreau, Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 231 PM CDT Tue Sep 27 2022 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska and east central and southeast South Dakota. * WHEN...From 1 AM to 8 AM CDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
3 follow-up statements
440 WWUS73 KFSD 280222 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 922 PM CDT Tue Sep 27 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-SDZ039-040-055-056-062-067-071-281030- /O.CON.KFSD.FR.Y.0002.220928T0600Z-220928T1300Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dakota-Kingsbury-Brookings-Lake-Moody-Minnehaha- Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, South Sioux City, De Smet, Arlington, Lake Preston, Brookings, Madison, Orland, Flandreau, Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 922 PM CDT Tue Sep 27 2022 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY... * WHAT...Temperatures as low as 31 will result in frost formation. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska and east central and southeast South Dakota. * WHEN...From 1 AM to 8 AM CDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
952 WWUS73 KFSD 280746 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 246 AM CDT Wed Sep 28 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-SDZ039-040-055-056-062-067-071-281300- /O.CON.KFSD.FR.Y.0002.000000T0000Z-220928T1300Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dakota-Kingsbury-Brookings-Lake-Moody-Minnehaha- Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, South Sioux City, De Smet, Arlington, Lake Preston, Brookings, Madison, Orland, Flandreau, Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 246 AM CDT Wed Sep 28 2022 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Temperatures as low as 31 will result in frost formation. * WHERE...Portions of northwest and west central Iowa, southwest Minnesota, northeast Nebraska and east central and southeast South Dakota. * WHEN...Until 8 AM CDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
682 WWUS73 KFSD 281257 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 757 AM CDT Wed Sep 28 2022 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-SDZ039-040-055-056-062-067-071-281400- /O.EXP.KFSD.FR.Y.0002.000000T0000Z-220928T1300Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dakota-Kingsbury-Brookings-Lake-Moody-Minnehaha- Union- Including the cities of Rock Rapids, George, Inwood, Larchwood, Sibley, Spirit Lake, Milford, Arnolds Park, Sioux Center, Orange City, Rock Valley, Hawarden, Hull, Sheldon, Hartley, Sanborn, Spencer, Le Mars, Cherokee, Storm Lake, Sioux City, Ida Grove, Holstein, Battle Creek, Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, Lakefield, Pipestone, Luverne, South Sioux City, De Smet, Arlington, Lake Preston, Brookings, Madison, Orland, Flandreau, Sioux Falls, Canton, Lennox, Tea, Harrisburg, North Sioux City, Beresford, Elk Point, Alcester, and Jefferson 757 AM CDT Wed Sep 28 2022 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... Temperatures have been steadily rising from their overnight lows, thus allowing for the frost advisory to expire. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Sep 27, 1:07 PM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Sep 27, 1:07 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 107 PM CDT Tue Sep 27 2022 .SHORT TERM...(Today and Tonight) Issued at 225 AM CDT Tue Sep 27 2022 KEY MESSAGES: 1. Frost likely along and east of I-29 Wednesday morning 2. At least some fire weather concerns west of James River on Wednesday 3. Dry and breezy conditions Thursday and Friday bring more region-wide fire concerns Today: Benign weather expected for today with region on back edge of departing upper level trough. Lighter winds today out of a northeasterly direction will keep temperatures in the 60s to lower 70s, perhaps a bit warmer across south central SD. Tonight: Surface high pressure drifting southward along the MN/WI border will help establish efficient radiational cooling, especially along/east of I-29. This looks to be our first widespread frost opportunity with a few localized pockets crossing the freezing mark possible. In collaboration with neighboring offices, will hold off on issuance of a Frost Advisory but one will likely be needed for many locations east of the James River. .LONG TERM...(Wednesday through Monday) Issued at 225 AM CDT Tue Sep 27 2022 Wednesday: Return southerly flow reestablishes for Wednesday with breezy conditions west of the James River. Meanwhile, this added mixing should push a corridor of dewpoints into the 20s through the I-29 corridor. Currently, doesn't look to be enough overlap between the lowest RH's (east) and the strongest winds (west) to reach critical values but still Very High fire danger west of the James and High fire danger west of I-29. Thursday and Friday: Likely a period of more region-wide fire weather concerns as tighter SPG migrates further east and forecast soundings exhibiting potential for southerly wind gusts around or a bit above 30 mph. Pattern recognition would suggest favoring the deep mixed/drier guidance and thus have pushed Td/RH values closer to the NBM 10th percentile. At this time, locations west of I-29 look to stand the highest chances of reaching critical fire weather thresholds. This added mixing and southerly flow will also help push temperatures back to the warm side of normal or 70s to even perhaps mid 80s. Weekend: Closed mid/upper low migrates into the Intermountain West for the weekend although moisture return across our immediate area far from impressive. Ensemble probabilities for measurable precipitation notably lower tonight than last night's runs, now generally 30% or less for any 24 hour period. GEFS a bit better signal through south central into northeast SD for some very light QPF but would favor a dry forecast at this point. Some added cloud cover expected with temperatures remaining in the 70s for afternoon highs and winds still elevated. Monday and Tuesday: Previously mentioned closed low brings added influence by early next week and may allow for introduction of small (less than 20%) light precipitation chances. Even so, likely nothing meaningful in precipitation with temperatures back into the 60s as we approach midweek. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1236 PM CDT Tue Sep 27 2022 Prodominently VFR conditions should continue through the rest of the period with the main aviation concerns being wind shifts and a few upper level clouds. Currently most of our TAF sites show clear conditions with the exception of KFSD which has a few mid to high clouds. These clouds should clear out as we head into the evening hours. On the other hand, the winds will shift around a bit during the period. Currently, the winds are out of the east-northeast at 5 - 10 kts. By tomorrow morning, the winds will shift to the southeast with more breezy conditions setting in by the afternoon. Wind gusts are expected to be between 20-25 kts with the stronger gust west of the James River. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...Gumbs
Hazardous weather outlook, Sep 27, 2:42 AM CDT, 11 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 242 AM CDT Tue Sep 27 2022 SDZ038-050-052-053-057>060-063>065-068-069-280745- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 242 AM CDT Tue Sep 27 2022 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Breezy southerly winds and dry conditions will bring elevated fire weather concerns to the region Wednesday through Friday. At this time, the highest region-wide concerns look to occur Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-280745- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- McCook-Minnehaha-Turner-Union- 242 AM CDT Tue Sep 27 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Temperatures in the low to mid 30s will bring the potential of frost early Wednesday morning. Those looking to maintain sensitive outdoor vegetation should take the necessary precautions. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Breezy southerly winds and dry conditions will bring elevated fire weather concerns to the region Wednesday through Friday. At this time, the highest region-wide concerns look to occur Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Frost Advisories in Iowa, 2022Frost Advisories in Minnesota, 2022Frost Advisories in South Dakota, 2022Every frost advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.